Alert archive / Idaho / Wind Advisories in 2008

Wind Advisory 8, NWS Pocatello, ID

March 28, 2008

NWS Pocatello, ID issued this wind advisory at Mar 28, 2008, 2:45 PM MDT. It took effect at Mar 29, 2008, 3:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2008, 2:45 PM MDT (20:45 UTC)
In effect from
Mar 29, 2008, 3:00 AM MDT
Expired
Mar 29, 2008, 11:05 AM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPIH 282045
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT FRI MAR 28 2008


IDZ017-020-021-291000-
/O.NEW.KPIH.WI.Y.0008.080329T0900Z-080330T0000Z/
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
IDAHO FALLS...REXBURG...RIGBY...POCATELLO...BLACKFOOT...
FORT HALL...AMERICAN FALLS
245 PM MDT FRI MAR 28 2008

...WIND ADVISORY IN EFFECT FROM 3 AM TO 6 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 6 PM MDT SATURDAY. 

A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION LATE TONIGHT AND
EARLY SATURDAY MORNING PRODUCING STRONG WINDS OF 30 TO 35 MPH
WITH FREQUENT GUSTS TO 45 MPH AT TIMES. WINDS MAY EVEN GUST TO
NEAR 60 MPH FOR A BRIEF PERIOD AS THE FRONT MOVES THROUGH THE
REGION BETWEEN 4 AM AND 8 AM MDT SATURDAY MORNING.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS75 KPIH 290918
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
318 AM MDT SAT MAR 29 2008

IDZ017-020-021-292130-
/O.CON.KPIH.WI.Y.0008.000000T0000Z-080330T0000Z/
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
IDAHO FALLS...REXBURG...RIGBY...POCATELLO...BLACKFOOT...
FORT HALL...AMERICAN FALLS
318 AM MDT SAT MAR 29 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

A STRONG COLD FRONT IS CURRENTLY MOVING THROUGH THE REGION PRODUCING
STRONG WINDS OF 30 TO 35 MPH WITH HIGHER GUSTS POSSIBLE.  WINDS
EXPECTED TO REMAIN GUSTY UNTIL GRADIENT RELAXES AND MOVES OFF TO
THE WEST BY LATE AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS75 KPIH 291019
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
419 AM MDT SAT MAR 29 2008

IDZ017-020-021-292230-
/O.CON.KPIH.WI.Y.0008.000000T0000Z-080330T0000Z/
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
IDAHO FALLS...REXBURG...RIGBY...POCATELLO...BLACKFOOT...
FORT HALL...AMERICAN FALLS
419 AM MDT SAT MAR 29 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A STRONG COLD FRONT IS CURRENTLY MOVING THROUGH THE REGION
PRODUCING STRONG WINDS OF 30 TO 35 MPH WITH HIGHER GUSTS POSSIBLE.
WINDS ARE EXPECTED TO REMAIN GUSTY UNTIL GRADIENT RELAXES AND
MOVES OFF TO THE EAST BY LATE AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS GREATER THAN 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS75 KPIH 291705
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1105 AM MDT SAT MAR 29 2008


IDZ017-020-021-291815-
/O.CAN.KPIH.WI.Y.0008.000000T0000Z-080330T0000Z/
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
IDAHO FALLS...REXBURG...RIGBY...POCATELLO...BLACKFOOT...
FORT HALL...AMERICAN FALLS
1105 AM MDT SAT MAR 29 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE BEGUN TO SUBSIDE THROUGHOUT THE SNAKE RIVER PLAIN AND
EASTERN MAGIC VALLEY LATE THIS MORNING WITH ONLY A FEW SITES
STILL HOVERING NEAR ADVISORY LEVELS. HENCE...THE WIND ADVISORY FOR
THE SNAKE RIVER VALLEY HAS BEEN CANCELLED. SOUTHWEST WINDS OF 20
TO 30 MPH WILL LIKELY CONTINUE THROUGH 3 PM MDT BEFORE DIMINISHING
LATE THIS AFTERNOON AND EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:25 PM MDT, 20 minutes earlier.

Area forecast discussion, Mar 28, 2:25 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MDT FRI MAR 28 2008

.SHORT TERM...TONIGHT THROUGH MONDAY. NEXT UPSTREAM PAC SYSTEM
PUSHING INTO THE WASHINGTON COAST THIS AFTERNOON WITH ACCOMPANYING
CLOUDS SPREADING INLAND ACROSS IDAHO. THE LATEST SURFACE ANALYSIS
WAS SHOWING WHAT LOOKED TO BE A WARM FRONT EXTENDING FROM SRN OREGON
NE ACROSS THE PANHANDLE WHILE THE COLD FRONT WAS DIVING SSW THROUGH
EXTREME NRN CALIFORNIA AND POSSIBLY AN OCCLUSION EXTENDING NORTH TO
SEATTLE WHERE THE MAIN UPPER LOW WAS POSITIONED. THE REGIONAL RADAR
LOOP WAS SHOWING LIGHT PRECIPITATION ONGOING ACROSS NE OREGON NEAR
THE WARM FRONT. NUMERICAL MODELS WERE SIMILAR THROUGH SATURDAY AS
THE MAIN UPPER LOW SPREADS EAST ACROSS THE PANHANDLE TONIGHT AND
THEN INTO EASTERN MONTANA BY SATURDAY NOON. THE BULK OF THE
PRECIPITATION IS EXPECTED TO ACCOMPANY THE SURFACE COLD FRONT
THROUGH THE REGION TONIGHT WITH THE CENTRAL MOUNTAINS AND SNAKE
HIGHLANDS EXPECTED TO FAVOR BEST WHILE THE SNAKE PLAIN AND SRN
HIGHLANDS SEE A QUICK SHOT OF MOISTURE WITH THE FRONTAL PASSAGE LATE
TONIGHT/EARLY SATURDAY MORNING FOLLOWED BY STRONG WINDS. SNOWFALL
AMOUNTS IN THE CNTRL/NRN MOUNTAINS ARE ONLY EXPECTED TO AMOUNT TO 3
TO 5 INCHES IN THIS QUICK MOVING SYSTEM.  THE LOCAL WIND SCHEME WAS
INDICATING THE POTENTIAL FOR A FAIRLY CONFIDENT HIGH WIND
EVENT...BUT THE SCHEME HAS BEEN OVERPLAYING SYSTEMS THIS SEASON AND
WITH THE FRONT PROGRESSING THROUGH THE REGION BEFORE/AROUND 12Z THAT
WOULD NOT BE THE MOST IDEAL SITUATION FOR A HIGH WIND EVENT.
HOWEVER 700/500MB WIND SPEEDS...700MB COLD ADVECTION AND SURFACE
PRESSURE GRADIENT WERE IMPRESSIVE. WILL ISSUE A WIND ADVISORY FOR
THE THREE VALLEY ZONES LATE TONIGHT THROUGH SATURDAY...ALTHOUGH A
HIGH WIND WARNING MAY BE REQUIRED FOR A THREE HOUR WINDOW ABOUT THE
FRONTAL PASSAGE. WITH THE WIND AND SNOW IN THE CNTRL/NRN MOUNTAINS
HAVE CONTINUED THE SNOW AND BLOWING SNOW FOR THOSE ZONES THROUGH 12Z
FOR THE CNTRL MOUNTAINS AND 18Z FOR THE SNAKE HIGHLANDS
RESPECTIVELY. SYSTEM SHIFTS QUICKLY OFF TO THE EAST SATURDAY NIGHT
AND ITS ABOUT THIS TIME THAT THE GFS/NAM BEGIN TO DIVERGE
CONSIDERABLY IN THEIR SOLUTIONS AS THE NEXT UPSTREAM SYSTEM DIGS
INTO THE PAC NW SATURDAY EVENING AND THEN INTO THE NRN GREAT BASIN
(GFS) OR IDAHO PANHANDLE (NAM) SUNDAY.  THE GFS WAS SHOWING MUCH
BROADER AND STRONGER PRECIPITATION COVERAGE SUNDAY AS IT DUG INTO SW
IDAHO AND PHASED WITH THE MOIST SRN STREAM ARCHING NE THROUGH NRN
UTAH. THE NAM ON THE OTHER HAND WAS SHALLOWER...REMAINING
DECOUPLED FROM THE MOIST SRN STREAM ARCHING THROUGH CNTRL UTAH.
TOUGH CALL...AND THE ECMWF WAS SOMEWHERE BETWEEN AND HAS BEEN AN
OUTLIER AS OF LATE. THUS HAVE GENERALLY LEANED TOWARD THE DRIER NAM
AND CURRENT FORECAST CONTINUITY. WILL GET ANOTHER LOOK ON SATURDAY
AND ADJUST FROM THERE. HUSTON

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. AFTER SOME AGREEMENT IN
THE PAST 24 HOURS WORTH OF RUNS BETWEEN THE GFS AND ECMWF...THERE IS
SOME ISSUES SHOWING UP ONCE AGAIN IN THE FIRST PART OF THE EXTENDED.
THEY DO AGREE AT LEAST ON A SPLIT FLOW REGIME UNTIL MIDWEEK AND
BEYOND. FOR MON NIGHT AND TUES...GFS PROGRESSES AND OPEN WAVE IN THE
NORTHERN STREAM ACROSS EASTERN ID WITH SOME PRECIP FOR THE MTNS THEN
PUSHES IT EAST OF THE AREA TUES NIGHT. THE SOUTHERN STREAM STILL
SHOWED A CLOSED LOW OF THE CA COAST TRYING TO MOVE INLAND BY BY TUES
NIGHT WITH DECREASING SHOWERS. THE 00Z EC SHOWED THE NORTHERN STREAM
SYSTEM AS A COMPACT CLOSED LOW SLOWLY WORKING SE INTO THE AREA BY
TUES NIGHT. AS THAT HAPPENED...SOME PAC MOISTURE WAS DRAWN UP AHEAD
OF THAT BRING SOME PRECIP TO THE REGION STARTING LATER TUES
CONTINUING TUES NIGHT. THE 12Z ECMWF ACTUALLY SHOWS THE SAME CLOSED
LOW BUT DROPS IT SOUTHWEST WHILE A WEAK SPINOFF OF THE CLOSED PAC
LOW DRAWS UP MOISTURE ACROSS EASTERN ID AND KICKS OFF RAIN AND SNOW
LATER TUES AND TUES NIGHT. DUE TO UNCERTAINTY...KEPT PREVIOUS SHIFTS
GRIDS IN PLACE WITH LOWER END POPS FOR THE MTNS WITH LITTLE TO NO
CHC FOR THE LOWEST ELEVATIONS. FOR THE PERIOD OF WED AND WED
NIGHT...STILL ISSUES BETWEEN MODELS. THE GFS OPENS UP THE CLOSED LOW
AND MOVES IT ACROSS UT AND FAR SOUTHERN ID WITH A VERY WEAK NORTHERN
STREAM SYSTEM BEING ABSORBED BY IT. MOST OF THE PRECIP WAS CONFINED
TO ALONG THE SOUTHERN THIRD OF THE FCST AREA. 00Z EC SHOW CLOSED LOW
SLOWLY MOVING ACROSS EASTERN ID DURING THE SAME TIME WITH BETTER
PRECIP COVERAGE FOR THE FCST AREA ALTHOUGH MAINLY IN THE MTNS. THE
12Z EC TAKES THE NORTHERN LOW SW INTO THE OPENING WAVE AND DEVELOPS
A LARGE SLOW MOVING TROF  ACROSS THE WESTERN STATES WITH SOMEWHAT OF
A CLOSED CIRCULATION REMAINING ON THE BACK SIDE OF THE SYSTEM. THIS
SCENARIO PAINTS A PICTURE OF MAINLY MTN PRECIP AS MOST OF THE ENERGY
WOULD STAY TO OUR SOUTH. ONCE AGAIN DUE TO UNCERTAINTY...KEPT
PREVIOUS FCST OF LOWER END POPS ACROSS MTN ZONES WITH A SLIGHT CHC
FOR THE SNAKE PLAIN MAINLY ALONG THE SOUTHERN AND EASTERN FRINGES.
ALL 3 MODEL RUNS SOME SORT OF RIDGING OCCURRING ACROSS THE AREA WITH
THE GFS BEING STRONGEST DUE TO A MUCH DEEPER TROF DEVELOPING ACROSS
THE EASTERN PACIFIC. DID TREND SLIGHTLY MORE TOWARD DRIER CONDITIONS
WITH JUST A SLIGHT CHC OF MTN SHOWERS DURING THIS TIME FRAME. AS FAR
AS TEMPS...EXPECT AFTN HIGHS IN THE 40S AND 50S FOR MANY LOWER AND
MID ELEVATIONS LOCALES THROUGH MIDWEEK WITH A GRADUAL WARMING TREND
BY A WEEK FROM NOW.  KEYES
&&

.AVIATION...SO FAR A QUIET DAY ACROSS EASTERN ID AHEAD OF THE NEXT
SYSTEM HEADED OUR WAY FOR TONIGHT AND SAT. SAT IMAGERY SHOWS AS OF
130PM HIGH AND MID CLOUDS SPREADING EASTWARD ACROSS THE REGION WITH
BULK OF THE CLOUDS STILL BACK ACROSS NORTHERN ID BACK INTO WA AND
OR. CLOUDS WILL CONTINUE TO INCREASE WITH LOWERING CEILINGS AFTER
0Z. FOR THE KBYI...KPIH AND KIDA...THE MAIN STORY WILL BE THE WINDS
LATER THIS EVENING INTO SAT AM. WINDS SHOULD REALLY BEGIN TO PICK UP
DURING THE MIDDLE AND LATE EVENING WITH SUSTAINED WINDS OF 25 TO 30
KTS WITH SOME GUSTS AROUND 40KTS OR EVEN HIGHER. THERE WILL BE A
BRIEF PERIOD OF ABOUT 3 TO 4 HOURS ENCOMPASSING SUNRISE WHERE SNOW
IS POSSIBLE WITH MVFR/IFR CONDITIONS. THIS SHOULD BE AROUND THE TIME
OF FRONTAL PASSAGE. AFTER THIS OCCURS...EXPECT CEILING TO
DRAMATICALLY IMPROVE BUT WINDS WILL CONTINUE TO HOWL FOR THE REST OF
THE MORNING. WINDS WILL REALLY BEGIN TO DECREASE BY EARLY AFTN. FOR
KSUN...EXPECT SNOW AND BLOWING SNOW TO BE A PROBLEM IN AND AROUND
THE AIRPORT. EXPECT BREEZY SOUTHERLY WINDS UP THE VALLEY INTO THE
AIRPORT TO BE A PROBLEM THIS EVENING AND OVERNIGHT UNTIL THE FRONT
PASSES THROUGH THE AREA. THE SNOW SHOULD BEING DURING THE EVENING
HOURS AND LAST FOR A FEW HOURS BEFORE BECOMING MORE SHOWERY AFTER
MIDNIGHT. IFR/POSSIBLE LIFR CONDITIONS EXPECTED DURING THE HEIGHT OF
THE SNOW AND WIND IN THAT AREA. CONDITIONS SHOULD BEGIN TO IMPROVE
CLOSER TO SUNRISE.  KEYES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORIES CONTINUE FOR THE CNTRL MOUNTAIN
ZONES 18/31 TONIGHT AND THE SNAKE HIGHLAND ZONE 19 LATE TONIGHT
THROUGH NOON SATURDAY.
A WIND ADVISORY HAS BEEN ISSUED FOR THE SNAKE PLAIN ZONES 17/20/21
LATE TONIGHT AND THROUGH THE DAY SATURDAY. SEE LATEST STATEMENTS FOR
FURTHER DETAILS.
&&
Hazardous weather outlook, Mar 28, 2:30 PM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT FRI MAR 28 2008

IDZ017>025-031-032-291200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
230 PM MDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT APPROACHING FROM THE WEST WILL CAUSE VERY STRONG
WINDS ACROSS SOUTHERN IDAHO SATURDAY AND A WIND ADVISORY HAS BEEN
ISSUED FOR THE SNAKE PLAIN AND EASTERN MAGIC VALLEY FOR LATE TONIGHT
AND SATURDAY. MODEST SNOWFALL IS ALSO EXPECTED IN THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS OVERNIGHT AND THIS COUPLED WITH
THE STRONG WINDS HAS PROMPTED A SNOW AND BLOWING SNOW ADVISORY FOR
THOSE AREAS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDS DIE DOWN AND SNOW TAPERS OFF BY SATURDAY AFTERNOON. CLOUDS
WILL PERSIST THROUGHOUT FORECAST AREA THROUGH TIME PERIOD AS SMALL
DISTURBANCES MOVE OVER SERN IDAHO. UPSLOPE...OROGRAPHIC
SNOWSHOWERS THE RULE UNTIL THE NEXT SYSTEM APPROACHES FROM THE SW WED
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:59 AM MDTSnow and Blowing Snow AdvisoryPIH31 hr

Nearby

Wind Advisories in Idaho, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.